I never wondered what it would feel like to be poisoned slowly, and yet, I think I know now.
On Sunday, I started taking Levothyroxine – a standard drug used in the treatment of Hashimoto’s Disease, or low-performing thyroid. I was actually excited to take it – I knew that it would be the literal start to feeling better and getting back to good, ol’ everyday life again. I lept out of bed to take it.
By noon on Sunday, after leaving a Sunday school program for Leah, I had the worst headache I’ve ever experienced. It came upon me in a matter of twenty minutes and the pain was so intense I actually was nauseated and discovered it was better to not open my eyes. I’ve never had a migraine, but I kept thinking this must be how they feel? A little?
Hunched over and miserable, I shuffled through the parking garage and made it upstairs. I crawled into bed, exhausted, and eventually fell asleep for an hour. I woke up feeling better, not great, but thoroughly wrung out by the experience.
I chalked it up to starting a new medicine and people saying I’d have to get used to it.
Tuesday brought a general feeling of malaise and wooziness and a headache that wouldn’t end. I had no energy. I think I napped three times that day. The strong headache returned that afternoon. Sleeping at night was messed up because of that, but I was still exhausted when I finally started to drift off to sleep that night.
On Wednesday, the headache continued, but a new symptom appeared. I started spotting. I hadn’t done that since the old pregnancy days. And now, I was really concerned.
Nothing was resolving and everything was getting worse. Each day I found myself sicker, more exhausted, more symptoms. I couldn’t understand? How is it that I felt better before taking this medicine than I do now? Is this how life is going to be? Good on paper, but crawling through life?
By Thursday night I was at wits end and decided to do something that is always ill-advised: I went to the Internet for answers. There was a lot written about the difference between the generic levothyroxin and its brand name counterpart, Synthroid. The prevailing thought was NEVER, under any circumstances, vary from the name brand. There was talk of poor dosage, harmful fillers, etc. An unscientific poll on Facebook backed up these claims.
I got angry. Why would my physician prescribe something that clearly had a whole host of issues?
On Friday, I called my internist and told her what was going on. I all but demanded to be switched to Synthroid. It took all day to get this done. The spotting still hadn’t stopped.
On Saturday, I took my first Synthroid, and had much milder effects. The headache went away. Some of the fatigue. I called my OB-Gyn to ask about the spotting, which seemed to stump them, but it didn’t appear to be an emergency situation. They asked I call Monday to discuss and possibly come in.
On Sunday, I felt almost human, save for the anxiety that something really scary could possibly be at play. The headache is gone, the fatigue is waning more and more. I am still genuinely concerned about the spotting, but tomorrow I hope to have those answers – or at least a plan of attack. I am worn out, and pale, but I can at least, maybe, see the corner I hope to turn this week.
I know that the path to health is going to be a little up and down, and that there is no “miracle” that works perfectly, forever, but, MAN, this is not how I thought my week would have gone. But, the lessons here are very, very clear: Ask questions. Have no fear in advocating for yourself. Your body knows what’s up – even if yours doesn’t fit neatly into a prescribed box of how things should work.
To those of you who kindly shared your stories with me publicly and privately – thank you. You made a tremendous difference. It was stunning to me how many folks are dealing with similar issues – and makes me wonder WHY so many of us are dealing with this now? Either way, here’s to all of us — and to good health. xo